Thursday, 5 April 2018

Antidepressant Withdrawal | Life Stories



Anyone who follows me on social media will probably know that I've been struggling a bit this week with my antidepressant withdrawal and the side effects have been horrendous to say the least. 

I've been on an antidepressant called Venlafaxine since late 2015 and I was originally on a dose of 110mg, which I've now very slowly whittled down to a measly 4.6mg. Venlafaxine is the third antidepressant I have tried in my life and definitely the most effective I have ever been on. However, and a couple of things the doctor failed to mention when putting me on it, it is renowned for causing weight gain and is seriously challenging to come off, with some likening it to heroin.  

This week I thought I could make the jump from a quarter of a tablet (9.3mg) to nothing and boy was I wrong. The first day without taking anything I had a whole host of wonderful symptoms like dizziness, nausea, stomach cramps, head pain and a severe case of agitation. I guess when you've been sailing along fine for so long these symptoms can suddenly feel pretty scary and send you into a high state of anxiety. Day two of withdrawal was the same, if not worse as it was accompanied with a whole load of tears and catastrophic thinking. Something I haven't felt in a really long time. 

I knew that I'd feel some side effects of withdrawal, and I had mentally prepared myself for it, yet it still felt pretty scary and really took me back to a place emotionally I never wanted to revisit again. 

When I first got put on Venlafaxine I was in a real dark hole which I was incapable of getting myself out of. To me this felt like a wonder drug because it worked so quickly in getting me back to feeling some sense of normality. It has also done wonders for my anxiety levels and eliminated the panic attacks which once controlled my life. I'd be lying if I didn't say it has been a real life saver for me and even though now as I type this I feel a mix of annoyance, frustration and sadness that I can't seem to get off it, I don't regret going on it because it gave me my life back. 

I have however suffered at the hands of it too, not only with the withdrawals I am experiencing now but also with the unpleasant weight gain side effect. I have read so many reviews and comments online from people who have said that they gained three stone whilst on this drug. Three stone just seems to be the standard amount of weight people gain whilst on Venlafaxine and I was so worried about being one of those people too, yet here I am three stone heavier than I was in 2015 and before I took this drug.

My weight and self confidence really plays impacts on my mood and depression so to have gained so much weight on this drug has in many ways been pretty counterproductive. Whilst it has been so effective at eliminating anxiety and panic attacks I have still suffered low moods, mild depression and a low sense of worth because of how it has made me look and feel in myself. I don't really know the science behind these drugs but I think whilst Venlafaxine is so effective at stopping you from worrying and thinking about consequences it almost makes your mind switch off from any self control when it comes to eating. In the past I've always been conscious of my portion sizes and not binging on crap, but whilst taking this drug I just haven't cared. And that's just it - it stops you from caring! Which is perfect when you want to overcome anxiety related activities such as taking a flight or going somewhere alone, but not so perfect in other areas.

I've had people ask me why I don't just stay on them if I've felt ok on them and they've been so effective at allowing me to lead an anxiety free lifestyle. Well, the long and short of it is, I just don't want to be on them anymore. I want to be meds free again. Losing weight on this drug feels near impossible so this is definitely a big factor in wanting to come off it. I really want to feel good in myself again! Anyone who takes daily medications will know what a drag it becomes and it would be nice to just live life without having to worry about taking meds. In my opinion they've done their job, they've got me back on track in so many areas of my life and so now feels like the right time to go it alone without them. It's not a drug I want to be on for the rest of my life and, knowing how challenging it is to be free from it, I can only imagine how much worse that will be the longer you are on it. 

I'm really hoping I can crack it this month but it's difficult especially when you have plans and commitments that you don't want to break. To find a free week where there is nothing at all planned has felt like a challenge in itself but I think that's what I need in order to alleviate any pressure from me. It's going to be a rough time but fingers crossed I'll get there eventually.  

Have you successfully tapered off antidepressants? If so I'd love to hear from you especially if you have any tips for me. It would also be great to hear some encouraging success stories at the moment so if you have one please share below. 

     
Share:

3 comments

  1. I tapered off all of my MH meds (including an AD) in 2016 so I could try for a baby (who is now here!) It was hard but it was worthwhile and I haven't had to go back on them. The only tip I have is that it helped to keep reminding myself why I was feeling bad (withdrawal, not getting ill again) and trying hard not to get sucked into the downward spiral of thoughts - I couldn't control the physiological effects of withdrawal but I could have some control over my thoughts and how I responded to them. Hope that makes sense!

    ReplyDelete
  2. I was on anti-depressants a few years back and came off them babe, if you'd like to talk privately feel free to message me! 🌸✨

    With love, Alisha Valerie x

    | BLOG | TWITTER | INSTAGRAM |

    ReplyDelete
  3. I haven't every tapered off completely - i've been on three different types, so have moved between them for the past 4 years or so. However, i did very nearly come off sertraline, before venlafaxine, and struggled a lot. The one big thing i cn recommend is to PRACTICE SELF-COMPASSION. Be patient with yourself and don't feel shameful or guilty for feeling rubbish. I know that's not a 'remedy', but it is about allowing ourself time to adjust. Taking into account the process. It's bad enough dealing with the physical symptoms, so i focused on my mind and how that side responded.

    I'm sorry if this doesn't help much! All i can say for physical symptoms is to DRINK WATER and ensure you're eating well, lots of nutrient-dense foods and not restricting any food groups. Carb-fuel for our brain is needed more than ever xxx

    ReplyDelete

© Sarah Kirby Cruelty Free Blog | All rights reserved.
Blog Design Handcrafted by pipdig